MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH 6.0MM/10.0MM STEPPED DRILL BIT CANNULATED/LARGE QC/435MM; REAMER

OBERDORF SYNTHES PRODUKTIONS GMBH 6.0MM/10.0MM STEPPED DRILL BIT CANNULATED/LARGE QC/435MM; REAMER
Catalog Number 357.403
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that on an unknown date, during proximal femoral nailing, the tip of the reamer cannulated broke off in the patient.The tip/small piece was removed with the help of gravity.The procedure was successfully completed with no surgical delay.There was no patient complication after the procedure.This report is for one (1) 6.0mm/10.0mm stepped drill bit cannulated/large qc/435mm this is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.A device history record (dhr) review was conducted: part number: 357.403 synthes lot number: u158076 supplier lot number: n/a release to warehouse date: 10-sep-2012 expiration date: n/a supplier: orchid unique no ncrs were generated during production.The material was reviewed and the hardness value was confirmed to meet the specification with no (relevant) non-conformance noted.Review of the device history record showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.A product investigation was conducted.Visual inspection: the complete front part is broken off at the cross over to the cone, the fragment was not sent back for evaluation.The remaing cutting edges are badly damaged, there are nicks and strong stress marks all over.The are stress marks at the shaft and the markings are faded.The coupling piece is excessively worn, there are heavy wear marks all over.Dimensional inspection: checked dimensions with caliper per drawing relevant drawing: inner diameter: specification 3.4mm +/-0.05 / measured: 3.37mm = pass the other relevant dimensions cannot be verified as the fragment was not sent back and due to the place of breakage at the crossover.Drawing/specification review: the investigation has shown that the cause of complained malfunction is a post-manufacturing caused damage at the device, therefore no drawing/specification review is needed.Hardness review: the review of the manufacturing documents has shown that the hardness was according to the specification after the manufacturing process.Summary: the complaint is confirmed as the reamer is broken as complained.The performed investigation and the overall appearance of the reamer speak against a manufacturing related issue.The visual inspection has shown that the cutting edges of the reamer are badly damaged and that the reamer is completely blunt due to these damages.This indicates that a mechanical overload either by an inappropriate excessive metallic contact, e.G.With the nail, or the use of a previously damaged and blunt reamer caused the breakage.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed as no product related issue could be detected.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
6.0MM/10.0MM STEPPED DRILL BIT CANNULATED/LARGE QC/435MM
Common Device Name
REAMER
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key8196106
Report Number8030965-2018-59244
Device Sequence Number244197
Product Code HTO
UDI-Device Identifier07611819737709
UDI-Public(01)07611819737709
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/03/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number357.403
Device Lot NumberU158076
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/14/2018
Initial Date Received by Manufacturer 12/03/2018
Supplement Date Received by Manufacturer01/10/2019
Initial Report FDA Received Date12/26/2018
Supplement Report FDA Received Date01/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1